Doctor's Answers (2)
It must be quite difficult for you as most patients with bipolar disorder find the depressive phase the most difficult to deal with; most of their time is spent in the depressive phase, rather than in the high or manic phase.
I do have a few suggestions.
First, to consider the use of lamotrigine, a mood stabiliser, which is known to be effective for the depressive phase.
Second, to consider the use of an antidepressant. This recommendation is a bit controversial as there are fears that the antidepressant may tip the person over the balance and cause the person to become manic. However, my clinical experience is that it is safe to use antidepressants like bupropion together with a mood stabiliser. You will need to discuss this with your treating psychiatrist and close monitoring is needed.
Third, to keep a diary and start monitoring the triggers for your low mood. Oftentimes, the low moods could be set off by some automatic thoughts that appear in the mind. You will need to capture these thoughts by recording them down so that your therapist and psychiatrist can understand your condition better. Interventions using a cognitive behavioural approach will be useful but this means that you have to do some homework and monitoring.
Lastly, do continue to seek help from the professionals whom you trust and it is important not to give up.
I wish you all the best in your recovery journey.